Arizona, 2012Hail in Arizona, July 14, 2012
July 14, 2012 · NWS PSR · 1 event in 1 county or zone
A very moist and unstable atmosphere was present across southern Arizona on July 14th, and scattered thunderstorms developed across south central Arizona during the afternoon hours. Most of the stronger storms produced locally heavy rainfall, but isolated storms over southern Gila county were able to produce some large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable atmosphere was present across southern Arizona on July 14th, and scattered thunderstorms developed across south central Arizona during the afternoon hours. Most of the stronger storms produced locally heavy rainfall, but isolated storms over southern Gila county were able to produce some large hail. No damage was reported as a result of the hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 14, 3:25 PM MST, 5 minutes earlier.
Area forecast discussion, Jul 14, 3:25 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
325 PM MST SAT JUL 14 2012
.SYNOPSIS...
MONSOONAL MOISTURE WILL PERSIST ACROSS THE DESERT
SOUTHWEST...RESULTING IN ABOVE AVERAGE RAIN CHANCES THROUGH MONDAY.
A LOW PRESSURE SYSTEM PROGRESSING THROUGH THE WESTERN STATES WILL
EVENTUALLY BRING DRIER CONDITIONS AND A CONTINUATION OF THE
BELOW-AVERAGE TEMPERATURES THROUGH MIDWEEK. THE BELOW-AVERAGE RAIN
CHANCES WILL LARGELY PERSIST THROUGH THE END OF THE WEEK WITH A
GENERAL WARMING TREND...THOUGH MOISTURE MAY TRY TO START WORKING
WESTWARD INTO THE AREA BY THE END OF NEXT WEEK.
&&
.DISCUSSION...
OBJECTIVE ANALYSIS AND WV SATELLITE INTERPRETATION SUGGESTS THE
PRIMARY TROUGH AXIS HAS MOVED INTO FAR SERN CALIFORNIA THIS MORNING
WITH A PLUME OF DEEP MOISTURE STREAMING NORTH THROUGH ARIZONA. VORT
MAX WAS BEGINNING TO MAKE THE TURN THROUGH THE BASE OF THE
TROUGH...ENHANCING DOWNSTREAM FORCING WHILE PULLING SLIGHTLY COOLING
AIR ALOFT EASTWARD. MEANWHILE...A WELL DEFINED OUTFLOW BOUNDARY
EXTENDED FROM NEAR TWENTYNINE PALMS AND NEARLY ALONG I-10 INTO
CENTRAL ARIZONA. THIS BOUNDARY HAS BEEN AN EFFECTIVE FOCUSING
MECHANISM FOR REPEATED CONVECTIVE GENERATION IN LA PAZ COUNTY THUS
FAR.
REGIONAL 12Z SOUNDING DATA ALONG WITH MODEL FORECASTS INDICATES VERY
MOIST ATMOSPHERIC PROFILES (PWATS AROUND 2.0 INCHES) WITH NEARLY
MOIST ADIABATIC LAPSE RATES THROUGH THE COLUMN. LARGE SUBCLOUD
LAYERS AND MLCAPE AVAILABILITY ABOVE FREEZING WITH LITTLE CONVECTIVE
INHIBITION AND DEEP UNIDIRECTIONAL SOUTHERLY FLOW WILL ALLOW FOR
VERY EFFICIENT RAIN PRODUCING THUNDERSTORMS INTO THIS EVENING.
REGIONAL MLCAPE VALUES AOA 2000 J/KG WILL CONTINUED TO FEED UPSCALE
THUNDERSTORM GROWTH...NOT ONLY ALONG THE AFOREMENTIONED OUTFLOW
BOUNDARY...BUT MORESO IN A FAVORABLY DIFLUENT JET REGION THROUGH
SOUTH CENTRAL ARIZONA.
THE WRN ARIZONA OUTFLOW BOUNDARY SHOULD CONTINUE TO FOCUS ORGANIZED
UPDRAFTS THROUGH SUNSET...WHEN LOSS OF HEATING SHOULD ALLOW ACTIVITY
TO WANE AND SHIFT OFF TO THE NORTH WITH THE SHORTWAVE EJECTION.
GIVEN THE QUASI-STATIONARY NATURE OF THIS BOUNDARY...LOCALLY HEAVY
RAINFALL WILL BE A THREAT UNTIL THAT POINT. ACTIVITY OVER SERN
ARIZONA SHOULD PARTIALLY CONGEAL THROUGH THE EASTERN FORECAST
COUNTIES...LIFTING NORTH TOWARDS THE INSTABILITY AXIS. A GENERAL
DOWNWARD TREND IN POPS SHOULD BE EXPECTED OVERNIGHT...HOWEVER MUCH
LIKE THE PAST TWO DAYS...GIVEN THE DEEP MOISTURE PROFILES AND LITTLE
ELEVATED INHIBITION...SCT/ISOLD ACCAS SHOWERS MAY PERSIST INTO
SUNDAY MORNING ALONG THE DEEP MOISTURE AXIS.
A SECONDARY DEEPER SHORTWAVE WILL DIG ALONG THE CNTRL/WRN CALIFORNIA
COAST SUNDAY AFTERNOON...WITH INCREASING SOUTHWESTERLY FLOW AND JET
AXIS SHIFTING SLIGHTLY EASTWARD. THIS WILL ACT TO ADVECT DRIER AIR
INTO SOUTHEAST CALIFORNIA...WHILE FOCUSING THE MOST FAVORABLE AREA
FOR CONVECTIVE INITIATION TOWARDS THE HIGHER TERRAIN NORTH AND EAST
OF THE PHOENIX METRO. MOST OPERATIONAL MODELS AGREE IN THIS
SCENARIO...AND HAVE GENERALLY KEPT POPS ON THE SLGT/LOWER CHANCE
SIDE.
MODELS ARE IN AGREEMENT THAT THICKNESSES WILL TREND DOWNWARD AND
BOTTOM OUT TUESDAY AS ANOTHER STRONG VORT MAX SLIDES DOWN THE WEST
COAST. CONSEQUENTLY...TEMPERATURES WILL REMAIN WELL-BELOW AVERAGE
THROUGH MIDWEEK. IT WILL LIKELY TAKE UNTIL THE END OF NEXT WEEK FOR
THE MONSOON HIGH TO BECOME RE-ESTABLISHED ACROSS THE WESTERN CONUS
AND MOISTURE TO WORK BACK WESTWARD. 12Z MODELS HAVE BECOME SLIGHTLY
MORE HASTY WITH THIS TRANSITION...THOUGH HAVE KEPT POPS TOWARDS THE
LOWER SIDE FOR THE TIME BEING.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA AND KSDL...
A LARGE AREA OF SHOWERS/THUNDERSTORMS IS NOW MOVING INTO THE PHOENIX
AREA...AND WILL BE AFFECTING THE TERMINALS OVER THE NEXT SEVERAL
HOURS. THE MAIN THREAT WILL BE LIGHTNING AND HEAVY RAIN...WITH GUSTY
WINDS AS WELL. MOST LIKELY WIND DIRECTION WILL BE FROM THE SOUTH
WITH SPEEDS RANGING BETWEEN 15 AND 25 KNOTS...WITH A SLIGHT CHANCE
OF GUSTS AS HIGH AS 35 KNOT. SCT-BKN CLOUD DECKS GENERALLY AOA
7KFT...WITH CIGS AS LOW AS 5000FT AGL IN HEAVIER SHOWERS AND
THUNDERSTORMS PERSISTING INTO THE EVENING. STORM ACTIVITY EXPECTED
TO SHIFT NORTH AND EAST BY LATE THIS EVENING...WITH IMPROVING
CONDITIONS ACROSS THE AREA.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
LIGHT WINDS...AND SCATTERED CLOUD DECKS AOA 8KFT EXPECTED THIS
MORNING ACROSS SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER
VALLEY. ATMOSPHERE SOMEWHAT STABLE AFTER LAST EVENINGS CONVECTION...
BUT ITS NOT OUT OF THE QUESTION TO SEE ISOLATED SHOWERS OR A
THUNDERSTORM LATER THIS AFTERNOON...MAINLY NEAR KBLH. STORM ACTIVITY
WILL CONTINUE TO SHIFT EAST...BRINGING CLEARING SKIES LATER THIS
AFTERNOON AND EVENING.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
CONDITIONS WILL BEGIN TO DRY OUT NEXT WEEK WITH DECREASING CHANCES
OF SHOWERS AND THUNDERSTORMS. IN GENERAL...MOST PRECIPITATION WILL
BE FOCUSED OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY. MINIMUM
HUMIDITIES WILL LOWER EACH DAY MONDAY THROUGH WEDNESDAY FROM WEST TO
EAST WITH MOST LOWER DESERT LOCATIONS SEEING MINIMUM HUMIDITIES IN
THE TEENS. OVERNIGHT RECOVERIES WILL BE GOOD TO VERY GOOD...WITH
SEASONAL TEMPERATURES BY THE END OF THE WEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH/MO
AVIATION...PERCHA
FIRE WEATHER...KUHLMAN/MO
Hazardous weather outlook, Jul 14, 6:03 AM MST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
603 AM MST SAT JUL 14 2012
AZZ022-023-027-028-151315-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
603 AM MST SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLOODING...AS WELL AS WIND GUSTS IN EXCESS OF 40 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A GRADUAL DRYING TREND IS EXPECTED EARLY NEXT WEEK...THOUGH A FEW
AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST
THROUGH MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ024-151315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
603 AM MST SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLOODING...AS WELL AS WIND GUSTS IN EXCESS OF 40 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE
FORECAST UNTIL AT LEAST TUESDAY. ANY OF THESE STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL ALONG WITH STRONG GUSTY WINDS. ISOLATED
THUNDERSTORMS MAY BE POSSIBLE THROUGH THE END OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ020-021-025-026-CAZ030>033-151315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
603 AM MST SAT JUL 14 2012 /603 AM PDT SAT JUL 14 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLOODING...AS WELL AS WIND GUSTS IN EXCESS OF 40 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A DRYING TREND WILL BEGIN SUNDAY. HAZARDOUS WEATHER IS GENERALLY NOT
EXPECTED THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 14, 2:28 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
228 PM MST SAT JUL 14 2012
AZZ027-028-142215-
PINAL AZ-MARICOPA AZ-
228 PM MST SAT JUL 14 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 315 PM MST
AT 225 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF FREEMAN...MOVING NORTH AT 15
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MARICOPA...
LAT...LON 3308 11220 3308 11203 3284 11209 3285 11220
TIME...MOT...LOC 2128Z 184DEG 12KT 3293 11218
KUHLMAN
Local storm report, Jul 14, 2:56 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
256 PM MST SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD QUARTZSITE 33.67N 114.22W
07/14/2012 LA PAZ AZ DEPT OF HIGHWAYS
STATE HIGHWAY 95 CLOSED AT MILE POST 113.5 DUE TO
FLOODING - FROM ADOT
&&
EVENT NUMBER PSR1200128
MOLocal storm report, Jul 14, 3:07 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
307 PM MST SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLASH FLOOD MOBILE 33.06N 112.27W
07/14/2012 MARICOPA AZ DEPT OF HIGHWAYS
HIGHWAY 238 CLOSED BETWEEN MILE POST 0 AND 38 DUE TO
FLOODING - FROM ADOT
&&
EVENT NUMBER PSR1200129
MOLocal storm report, Jul 14, 3:21 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
321 PM MST SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 1 S BOUSE 33.91N 114.00W
07/14/2012 LA PAZ AZ TRAINED SPOTTER
BOUSE WASH RUNNING HEAVILY.
&&
EVENT NUMBER PSR1200130
MBLocal storm report, Jul 14, 3:26 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
326 PM MST SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 1 SE GILBERT 33.32N 111.75W
07/14/2012 E0.25 INCH MARICOPA AZ TRAINED SPOTTER
PEA SIZE HAIL REPORTED
&&
EVENT NUMBER PSR1200131
MPLocal storm report, Jul 14, 3:30 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL GLOBE 33.40N 110.78W
07/14/2012 E0.75 INCH GILA AZ TRAINED SPOTTER
&&
EVENT NUMBER PSR1200132
MBHail, Gila
- When
- July 14, 3:30 PM MST to 3:40 PM MST
- Where
- Gila County, Globe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.400, -110.780
Scattered to numerous thunderstorms, many with heavy rain, developed across south central Arizona during the afternoon hours on July 14th. A few of the storms were able to produce moderate to large hail. At 330 pm, a trained weather spotter in Globe reported large hail, measured at three quarters of an inch in diameter. At approximately the same time, another spotter 2 miles northwest of the Boyce Thompson Arboretum reported hail one quarter of an inch in diameter. No damage was reported due to the large hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 14, 20121 death · 2 events
- Flash Flooding and Hail in Utah, July 14 to 16, 2012$533,000 · 1 in hail · 15 events
- Lightning Strikes in Tennessee, July 14, 2012$350,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 14, 2012$202,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, July 14, 2012$145,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2012$25,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 14, 2012$23,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 14, 2012$15,000 · 52 kt wind · 8 events
- Damaging Winds in Arkansas, July 14, 2012$17,000 · 56 kt wind · 4 events
- Tornado in Virginia, July 14, 2012$15,000 · EF0 · 1 event
- Flash Flooding in Virginia, July 14, 20126 events
- Hail and Heavy Rain in Oregon, July 14, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388439.